Purpose : The use of prophylactic low-dose oral warfarin in cancer patients with a central venous catheter (CVC) in place has an established role in the prevention of thrombotic complications and is associated with a low hemorrhagic risk. Despite the literature indicating an adverse interaction between warfarin and fluorouracil (FU), the frequency of this interaction and whether it occurs when miniidose warfarin is used is unknown. We analyzed the incidence of alterations in the international Normalized Ratio (INR) and bleeding in cancer patients given minidose warfarin during treatment with continuous-infusion FU-based regimens. Patients and Methods: Between July 1999 and August 2001, 95 cancer patients were evaluated. Forty-one patients (43%) had liver metastases. Seventy-nine patients (83%) had a Groshong CVC (Bard Access System, Salt Lake City, UT), and 16 (17%) had a Port-a-Cath device (Bard Access System). All patients received oral warfarin at a dose of 1 mg/daily as prophylaxis beginning the day after the catheter was positioned. An INR of more than 1.5 was considered significantly elevated. Results: INR elevation occurred in 31 patients (33%), with 18 patients (19%) having an INR more than 3.0. Twelve (39%) of the 31 patients had liver metastases. Bleeding was observed in eight patients (8%); seven of these patients had elevated INR levels. We observed INR elevations in 12 of 21 patients treated with a FU, folinic acid, and oxaliplatin (FOLFOX) regimen, 11 of 40 treated with a de Gramont regimen (FU and folinic acid), and five of 19 treated with a FU, folinic acid, and irinotecan (FOLFIRI) regimen. Conclusion: A high incidence of INR abnormalities was observed in our cohort of patients, especially those treated with FOLFOX regimen. Clinicians should be aware of this interaction and should regularly monitor the prothrombin time in patients receiving warfarin and FU. (C) 2003 by American Society of Clinical Oncology.
|Titolo:||Minidose warfarin prophylaxis for catheter-associated thrombosis in cancer patients: Can it be safely associated with fluorouracil-based chemotherapy?|
|Data di pubblicazione:||2003|
|Appare nelle tipologie:||1.1 Articolo in rivista|